Maryland, 2021

Flooding in Maryland, July 12 to 13, 2021

July 12 to 13, 2021 · NWS LWX · 5 events in 2 counties and zones

Scattered thunderstorms produced instances of flooding in northeastern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms produced instances of flooding in northeastern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 2:06 PM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 2:06 PM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
306 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Bermuda high pressure system will build across the region
through mid-week before weakening thereafter. A weakening cold
front will fizzle to our north Wednesday, with another cold
front poised to drop southward into the area this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The early to mid morning low clouds burned off quickly as the
boundary layer began to heat up. As the day has progressed,
ample diabatic heating coupled with moist southerly winds has
bolstered temperatures into the upper 80s/low 90s with dew
points in the low/mid 70s. This combination has raised area-wide
heat indices into the 97 to 103 degree range. There is some
marginal potential to reach 105 degrees, but any instance of
this should be on the order of an hour. Thus, have opted to not
issue a Heat Advisory for this afternoon. However, the more
sensitive populations and those with extended exposure to the
elements may see an increased risk for heat exhaustion.

Over the past couple of hours, towering cumulus fields across
the Blue Ridge and west of I-81 have evolved into a series of
pulse thunderstorms. Thus far, heavy downpours have dropped
around 1 to 1.25 inches of rain via personal weather stations.
Given the slow eastward motion of these cells, localized ponding
of roads may occur in conjunction with frequent lightning. As
the day progresses, the mentioned activity will progress
downstream into a very moist and unstable thermodynamic
environment. For areas south of I-66 and Highway 50, stronger
convection should be more difficult to sustain with mid/upper
ridging taking shape overhead. This leads to weaker mid-level
lapse rates, generally in the 5.5 to 6 C/km range. Farther
north, especially near the Mason-Dixon Line, the environment is
more conducive to severe convection with closer to 3,000 J/kg of
mixed-layer CAPE. Additionally, this region is slightly removed
from the sprawling ridge. Expect afternoon/evening strong to
severe thunderstorms across the Slight risk area from central to
northeastern Maryland. The most intense updrafts will bring a
damaging wind potential. There is some inherent flooding
potential as well given the near 2 inch precipitable water
values, high freezing levels, and 5 knot Corfidi vectors.
Elsewhere, the sub-severe convection could still bring heavy
downpours and frequent lightning.

While some showers may linger toward midnight, a vast majority
of the activity will shut off before then. Warm and humid
conditions continue into the night with mid 70s in the forecast
for areas along and east of I-95. Some upper 70s are even
possible in DC and locations near the Tidal Potomac.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Not a whole lot changes into the Tuesday-Wednesday timeframe
with the continuation of heat/humidity, along with chances for
showers and thunderstorms. The western flank of a 594-dm upper
ridge maintains its presence across areas east of I-95. Thus,
convective chances should be somewhat shunted on Tuesday across
these regions. Otherwise, expect another day of high
temperatures into the low/mid 90s with dew points in the low/mid
70s. Consequently, heat indices approach the 100 to 105 degree
range, locally higher. If these end up on the higher end of the
range, heat headlines may be considered. The best chances for
organized convection should be across the higher terrain and
locations closer to the Mason-Dixon Line. There is some
localized severe convection potential. Overnight lows may be a
degree or two cooler than the previous night, but it should
prove to be another very muggy night.

Wednesday will likely bring a more widespread convective event
as an upstream trough approaches from the west. The combination
of this forcing mechanism with the moist and unstable
environment should prove instrumental to such showers and
thunderstorm generation. The Storm Prediction Center outlook
currently highlights a vast majority of the region in a Marginal
risk through the night. This will likely change in future
updates with additional guidance and convective evolutions. The
increase in cloud cover should decrease temperatures a tad with
heat indices nearing the century mark. Rain-cooled air may be
enough to cool off nighttime temperatures into the upper 60s to
low 70s in the warmer spots.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Hot and humid conditions continue Thursday and Friday as upper level
ridging and an associated Bermuda high holds strong. As a result,
expecting temperatures to continue range in the low to mid 90s for
many across the region with dew points in the 70s. This will lead to
increased chances late afternoon/early evening showers and
thunderstorms each day. However H5 heights will decrease Saturday as
an upper level trough and associated cold front approach from the
west. This will lead to greater chances for showers and
thunderstorms developing across the region.

Thereafter, spread amongst guidance increases in regards to where
the front settled for Sunday and Monday. The ECMWF indicates high
pressure sinking southward from the Great Lakes while the GFS
increases the Bermuda High offshore which would cause the front to
linger over our region. Confidence remains low in regards to any
particular outcome, thus will have to continue to monitor trends
over the next several days. In any case, cooler weather looks likely
by the end of the weekend into early next week.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
Hot and humid conditions continue across the terminals through the
middle of the week. While conditions are expected to be generally
VFR during this time, chances for showers and thunderstorms will
persist which can lead to instances of reduced CIG/VSBYs briefly. In
addition, chances for early morning fog/low clouds will also
continue, especially for areas mainly along and west of the Blue
Ridge.

Mainly VFR conditions are also expected both Thursday and Friday.
outside of any scattered shower/thunderstorm activity during the
late afternoon/evening, which could briefly reduce CIG/VSBYs. Winds
will remain southerly during this time.

&&

.MARINE...
Southerly channeling continues across lower portions of the
Tidal Potomac and Chesapeake Bay. This will remain an issue
through at least Tuesday morning where a Small Craft Advisory
is currently in effect. Given little change in the pattern, this
may be extended into more of Tuesday. Otherwise, with daily
chances for convection, gusty showers over the waters may
warrant the issuance of SMWs each day.

Southerly winds both Thursday and Friday will lead to sub-SCA
conditions, outside of any instances of gusty showers/thunderstorms
that may develop over the waters, which may prompt the issuance of
SMWs.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...LFR/BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...MSS
AVIATION...MSS
MARINE...MSS/BRO
Hazardous weather outlook, Jul 12, 6:42 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
742 PM EDT Mon Jul 12 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-132345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
742 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch remains in effect until 11 PM this
evening for Harford and Cecil counties in northeast Maryland. Damaging
wind gusts are the primary hazard. This may also require Special
Marine Warnings across the middle to upper Chesapeake Bay waters.

Heavy rainfall in training thunderstorms could lead to isolated
instances of flooding or flash flooding through this evening
across northern and northeast Maryland.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-132345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
742 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-132345-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
742 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts are
possible Wednesday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

In the hours before

Local storm report, Jul 12, 3:27 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     1 S MIDDLEWAY           39.29N  77.98W
07/12/2021                   JEFFERSON          WV   911 CALL CENTER

            LARGE TREE FELL ON A CAR NEAR THE INTERSECTION OF
            LEETOWN RD AND DAVID LEIGHT LN (NO INJURIES)

0407 PM     TSTM WND DMG     2 NE RANSON             39.32N  77.84W
07/12/2021                   JEFFERSON          WV   911 CALL CENTER

            LARGE TREE LIMB DOWN BLOCKING FLOWING SPRINGS RD NEAR
            FLOWING ACRES RD

&&

EVENT NUMBER LWX2104752
EVENT NUMBER LWX2104753

SMZ
Local storm report, Jul 12, 3:45 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     FAIRPLAY                39.54N  77.75W
07/12/2021                   WASHINGTON         MD   FIRE DEPT/RESCUE

            TREE DOWN ON WIRES AND BLOCKING ROADWAY IN THE 17000
            BLOCK OF SPIELMAN RD

&&

EVENT NUMBER LWX2104754

SMZ
Local storm report, Jul 12, 4:56 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     3 NE CHARLES TOWN       39.31N  77.82W
07/12/2021                   JEFFERSON          WV   NWS EMPLOYEE

            TREE FELL DOWN ON NIGHTINGALE LN.

&&

EVENT NUMBER LWX2104755

CJL
Local storm report, Jul 12, 5:41 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     3 E ROCK ENON SPRINGS   39.21N  78.33W
07/12/2021                   FREDERICK          VA   911 CALL CENTER

            POWER LINE DOWN ON GRAYWOLF TRAIL IN WINCHESTER.

&&

EVENT NUMBER LWX2104756

CJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Harford

When
July 12, 7:15 PM EST to 9:15 PM EST
Where
Harford County, 0.96 mi E of Aberdeen to 1.01 mi E of Aberdeen
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.519, -76.152

Multiple vehicles were disabled in high water near North Philadelphia Boulevard and Beards Hill Road.

Flood, Harford

When
July 12, 8:01 PM EST to 10:01 PM EST
Where
Harford County, 0.95 mi N of Aberdeen
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.534, -76.168

A bridge near Old Robinhood Road and Paradise Road was submerged in at least a foot of water near the Aberdeen Swim Club.

Flood, Harford

When
July 12, 8:20 PM EST to 10:20 PM EST
Where
Harford County, 0.24 mi SSW of Aldino to 0.29 mi SSW of Aldino
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.567, -76.182

Two vehicles were stuck in high water along Aldino Road east of West Chapel Road. The roadway was closed.

Flood, Harford

When
July 12, 8:46 PM EST to 10:46 PM EST
Where
Harford County, 0.57 mi N of Aldino Arpt to 0.6 mi N of Aldino Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.578, -76.198

Hopewell Road was closed at Route 155 due to flooding.

Flood, Carroll

When
July 13, 12:11 AM EST to 1:21 AM EST
Where
Carroll County, 0.95 mi ESE of Keysville to 0.93 mi ESE of Keysville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.625, -77.253

The stream gauge on Big Pipe Creek at Bruceville exceeded minor flood stage, cresting at 8.4 feet at 12:45 AM EST. At 8 feet, Keysville-Bruceville Road begins to flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972506, 972509, 972513, 972514, 972517.